Skip to main content

Health library

Know how to help during an opioid overdose

Opioids are drugs that are sometimes prescribed for short-term pain relief. They are also sometimes sold on the street to get high. People who use them over long periods of time—or mix them with other drugs or alcohol—are at greater risk of overdosing. If you know someone who uses opioids, it's good to know how to help them in an emergency.

How to respond to an opioid overdose

Call 911

Tell them what the person took, if you know.

Use naloxone

If available, this medicine can stop overdoses fast.

Start first aid

Check if the person is breathing. If not, do CPR until help arrives.

Follow up

Offer to help them find treatment after the emergency.

Sources: MedlinePlus; Substance Abuse and Mental Health Services Administration

To find treatment resources near you, visit FindTreatment.gov or call 800.662.HELP (800.662.4357).

Reviewed 3/31/2021

Related stories

Sign up for our health e-newsletter